Alert archive / Michigan / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 62, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Aug 30, 2001, 11:04 PM EDT for Arenac County, Michigan. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 30, 2001, 11:04 PM EDT (03:04 UTC)
- Expired
- Aug 30, 2001, 11:30 PM EDT
- In force
- 26 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties
County Arenac County, MI
The radar
The NCL Michigan radar (KAPX), 123 km from the middle of the area, began a volume at 03:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 3.1 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1666 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1155 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
901 WUUS53 KAPX 310304 SVRAPN MIC011-310330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 1104 PM EDT THU AUG 30 2001 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ARENAC COUNTY IN NORTHERN LOWER MICHIGAN * UNTIL 1130 PM EDT * AT 1100 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 9 MILES NORTH OF AU GRES TO 2 MILES SOUTHEAST OF STANDISH...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORMS WILL REACH... AU GRES AROUND 1115 PM EDT THESE THUNDERSTORMS PRODUCED DIME SIZED HAIL IN STANDISH AT 1050 PM EDT. REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER. HAIL OF THIS SIZE CAN DAMAGE WINDOWS...ALUMINUM SIDING...AND VEHICLES WHEN ACCOMPANIED BY STRONG WIND GUSTS. &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 10:15 PM EDT, 49 minutes earlier.
Area forecast discussion, Aug 30, 10:15 PM EDT, 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1015 PM EDT THU AUG 30 2001 INITIAL COLD FRONT WAS PUSHING INTO THE EASTERN UP AND ACROSS EASTERN LAKE MICHIGAN...WHILE A SECONDARY COLD FRONT WAS PRESSING SOUTH ACROSS N/W LAKE SUPERIOR. AHEAD OF THE INITIAL FRONT ACROSS NORTHERN LOWER MICHIGAN...A LINE OF SHOWERS AND THUNDERSTORMS WAS LOCATED JUST NW OF AN APN TO HTL LINE...MOVING EAST. STRONGEST THUNDERSTORMS WERE MOVING THROUGH MISSAUKEE/ROSCOMMON COUNTIES...COUNTIES...WITHIN WEAKENING NORTHERN ARM OF A LEWP. PER LAPS DATA DEPICTING HIGHEST CAPES...1100 TO 1500 J/KG...SOUTH OF M-55...WILL MONITOR THAT AREA...ESPECIALLY GLADWIN/ARENAC COUNTIES...FOR THE POTENTIAL OF STRONG WIND GUSTS UNTIL MIDNIGHT. FARTHER NORTH...SHOWERS AND THUNDERSTORMS WITHIN AN AXIS OF CAPES AROUND 1000 J/KG HAVE REMAINED WELL BELOW SEVERE LIMITS FOR THE PAST FEW HOURS...AND THEY SHOULD TEND TO WEAKEN AS THEY PUSH INTO MORE STABLE AIR...CAPES AS LOW AS 500 J/KG...ALONG THE LAKE HURON SHORELINE. ASSOCIATED WITH SECONDARY FRONT...SCATTERED SHOWERS WERE MOVING SE ACROSS LAKE SUPERIOR. FORECAST UPDATE WILL KEY ON POSITION OF ONGOING LINE OF SHOWERS AND THUNDERSTORMS...AND ON PROGRESS OF SECONDARY FRONT OVERNIGHT. WILL FORECAST SHOWERS/THUNDERSTORMS ENDING ACROSS THE SE. ACROSS THE EASTERN UP...18Z MESOETA/0Z RUC SUGGEST THAT COVERAGE OF SHOWERS ALONG SECONDARY FRONT WILL DIMINISH OVERNIGHT AS UPPER JET AXIS SETTLES SE OF LAKE SUPERIOR...BUT RESIDUAL MOISTURE WILL JUSTIFY MENTION OF ISOLATED SHOWERS ACROSS THE EASTERN UP. IN BETWEEN...ACROSS N/W COUNTIES OF NORTHERN LOWER MICHIGAN... APPEARS THAT INITIAL FROPA WILL BE DRY. ISOLATED SHOWERS COULD SPILL INTO THE REGION BEFORE 12Z AS SECONDARY FRONT PUSHES INTO THE REGION...BUT THIS WILL LIKELY HAPPEN AFTER 9Z...IF AT ALL...SO WILL LEAVE TO MID SHIFT TO MONITOR TRENDS AND POSSIBLY ADD POPS FARTHER SOUTH FOR EARLY FRIDAY. .APX...NONE. ROWLEY
In the hours before
Local storm report, Aug 30, 11:02 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1102 PM EDT THU AUG 30 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1053 PM STANDISH MI .75 INCH HAIL
08/30/01 ARENAC REPORTED BY STORM
SPOTTER.Nearby
Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.